Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 22, NWS Seattle, WA

January 21, 2021

NWS Seattle, WA issued this small craft advisory at Jan 21, 2021, 2:06 PM PST. It took effect at Jan 21, 2021, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2021, 2:06 PM PST (22:06 UTC)
In effect from
Jan 21, 2021, 10:00 PM PST
Expired
Jan 22, 2021, 10:00 AM PST
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

714 
WHUS76 KSEW 212206
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
206 PM PST Thu Jan 21 2021

PZZ133-135-220615-
/O.NEW.KSEW.SC.Y.0022.210122T0600Z-210122T1800Z/
Northern Inland Waters Including The San Juan Islands-
Puget Sound and Hood Canal-
206 PM PST Thu Jan 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST FRIDAY...

* WHAT...Northeast winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Puget Sound and Hood Canal.

* WHEN...From 10 PM this evening to 10 AM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Winds will be strongest north of the San
  Juan Islands and in the main channel of the Puget Sound

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
3 follow-up statements
114 
WHUS76 KSEW 220440
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
840 PM PST Thu Jan 21 2021

PZZ133-135-221245-
/O.CON.KSEW.SC.Y.0022.210122T0600Z-210122T1800Z/
Northern Inland Waters Including The San Juan Islands-
Puget Sound and Hood Canal-
840 PM PST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
FRIDAY...

* WHAT...North winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands 
  and Puget Sound and Hood Canal.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
034 
WHUS76 KSEW 221042
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
242 AM PST Fri Jan 22 2021

PZZ135-221145-
/O.CAN.KSEW.SC.Y.0022.000000T0000Z-210122T1800Z/
Puget Sound and Hood Canal-
242 AM PST Fri Jan 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

PZZ133-221800-
/O.CON.KSEW.SC.Y.0022.000000T0000Z-210122T1800Z/
Northern Inland Waters Including The San Juan Islands-
242 AM PST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Northeast winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
725 
WHUS76 KSEW 221704
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
904 AM PST Fri Jan 22 2021

PZZ133-221815-
/O.CON.KSEW.SC.Y.0022.000000T0000Z-210122T1800Z/
Northern Inland Waters Including The San Juan Islands-
904 AM PST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Northeast winds 15 to 25 kt.

* WHERE...Northern Inland Waters Including The San Juan Islands.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jan 21, 9:10 AM PST, 4 hours 56 minutes earlier.

Area forecast discussion, Jan 21, 9:10 AM PST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
910 AM PST Thu Jan 21 2021

.SYNOPSIS...A weak system will continue to bring clouds and light
showers to the region through much of today. Dry and cold
conditions expected Friday and Saturday with mostly clear skies
and sub-freezing overnight lows. Wet weather will return to the
region Sunday through at least mid next week, with lower snow
levels in place.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Little in the way of
short term updates this morning as upper trough offshore brushes the
region en route to Oregon and Northern California. Shower activity
will diminish later today with mainly dry conditions expected from
tonight into most of Saturday. Next system on track to arrive
Saturday night into Sunday with relatively low snow levels for the
later half of the weekend. Could see some light accumulation (inch
or less) above 500 to 1000 feet Monday morning, but surface flow and
low level thicknesses not looking favorable for much else. With that
said, we do indeed appear to be heading into an extended period of
cooler temperatures and low snow levels with a number of
opportunities for low elevation snow next week and beyond. More on
that in the afternoon discussion. Aviation and marine discussions
are updated below.  27

Previous discussion...Light scattered showers continue to spread
across portions of Western Washington tonight courtesy of forcing
from system located just off of the Washington coast. As the upper
low (clearly visible on all WV channels) slides down the coast later
today, this system will wrap up and push southeastward of the area.
This will see showers pivot from the south Puget Sound region
southward and taper off from north to south late this afternoon and
this evening. Light rainfall accumulations expected from this
activity.

Clouds will clear from north to south Thursday night into Friday
morning with mostly clear skies gracing Western Washington Friday
through most of Saturday. As a result, maximum radiational cooling
is expected Friday night, with nearly all of the region expected to
fall below the freezing mark for overnight lows. Enough boundary
layer moisture will be present in parts of the region (Hood Canal,
Chehalis Valley, etc) to yield the potential for freezing fog
overnight into Saturday morning. Caution is urged if you have plans
to be out and about Saturday morning, as elevated and other
susceptible road/walking surfaces could freeze as a result.
Afternoon highs will gradually cool each day through Saturday,
falling from the mid 40s to lower 40s.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Dry weather will be short
lived as a system will break down the ridge axis over the
northwest Pacific late Saturday into Sunday. By Monday, a mean
trough will take precedent over the northwest, keeping wet and
active weather in the mix through at least the first half of the
week. Given the cold airmass in place, this will introduce chances
for snow across much of the region, including conditional chances
for the lowlands of Western Washington. Here is what we know so
far:

*We are not expecting an influx of arctic air across the region at
 this time. Therefore, the forecast is not a slam dunk for the
 lowlands by any stretch of the imagination. Forecast guidance
 continues to drop snow levels to ~500 to 1000 feet with the
 first wave of moisture Sunday through Monday, falling below 500
 feet in a lot of places at times Tuesday through Wednesday. The
 timing of these drops with respect to precipitation in the area
 will be key in precipitation changeover occuring. Speaking of
 timing...

*Precipitation & Snow Level Timing: Current guidance suggests
 that the lowest snow levels will not be in line with the bulk of
 the precipitation moving across the region. That said, this is
 something to keep an eye on as this could change. At this time,
 it is unknown if any pockets of moderate to heavy precipitation
 could introduce dynamic cooling into the mix where snow levels
 could be temporarily forced lower in pockets of heavier
 precipitation. These finer details will start to come into focus
 as we get closer to the event.

As a result of these factors, ensemble probabilities are mostly
nonexistent for any significant accumulations (1 inch +) across most
of the lowlands below 500 ft, and relatively low for any
accumulations Sunday - Monday. Guidance continues to show another
system approaching the region Tuesday through Thursday which will
give us another shot at seeing some lowland flakes. While ensemble
probabilities tonight are notably higher across the lowlands for
minor accumulations (generally in the 30 to 40th percentile at any
point below 500 ft in the lowlands), this system does not look
like a significant snow producer at this time, with 1" +
probabilities generally remaining below 10% in the lowlands. While
most lowland areas are not anticipated to see much in the way of
widespread accumulations at this time, there are a few areas in
particular to keep an eye on during this time period...

*Communities at higher elevations closer to the Cascades (i.e.
 North Bend, etc) could see impactful snowfall accumulation, as
 probabilities for at least 1" of accumulation are currently
 around 30% and probabilities for at least 2" at 10-20%

*Western portions of Whatcom County and favored upslope areas
 along the northern Olympics could see some locally higher
 accumulations as easterly to northeasterly flow sets up late
 Monday into Tuesday.

*In addition to these areas, cross Cascade passes may see several
 periods of impactful snow accumulations in this timeframe.

The bottom line at this time is to stay tuned to the latest forecast
as the finer details that are vital to lowland snow forecasting come
to light over the next 24 to 36 hours.

Pullin

&&

.AVIATION...An upper low will move south through the outer Coastal
Waters today and tonight. Westerly flow aloft today will become
light and variable tonight. At the surface, light easterly flow
today will increase and become more northerly tonight. The air mass
will be stable.

Low clouds will be widespread this morning. Ceilings should lift and
break up over the north interior this afternoon and evening. Farther
south, ceilings should lift a bit this afternoon or evening but low
clouds will linger into tonight. Along with the lifting of the
clouds we will likely see an increase in north/northeasterly winds
for terminals such as KBLI and KCLM. This increase will begin around
0600 UTC due to some Fraser Outflow.

Additionally tonight expect that early morning fog to form over
KOLM, KPWT and KHQM. As usual this will drop visibilities down to
IFR/LIFR. We do anticipate it to begin to mix out tomorrow morning.

KSEA...MVFR conditions will continue through the morning but are
expected to rise up to VFR early this afternoon. Rain showers over
the area will also scatter out through this morning. The low levels
will start to dry this evening but low clouds will linger through
tonight. Light northerly wind.

Schneider/Butwin

&&

.MARINE...Light easterly flow will increase and turn more
northerly tonight and Friday. Winds are expected to generally remain
below advisory criteria although marginal small craft advisory
strength northeast winds are possible for the Northern Inland Waters
later tonight into Friday as some Fraser outflow develops.

Northerly flow will become more southerly on Saturday ahead of an
approaching frontal system. The aforementioned frontal system will
move through the area Saturday night and Sunday, bringing small
craft advisory strength winds to most waters. West swell over the
Coastal Waters and West Entrance Strait of Juan de Fuca will build
to 12-16 feet later Sunday.

Schneider/Butwin

&&

.HYDROLOGY...No river flooding expected over the next 7 days as total
QPF is expected to remain light.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.
&&

www.weather.gov/seattle

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.